Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switching meds because of elevated CPKs
Jun 29, 2011

Hi Dr. Henry, I have an issue I haven't seen addressed and would value your expertise. I am a 53-year-old male, who tested positive in 1985. I have been on these ARVs, in chronological order, starting in March 1996 (Saquinavir, AZT, 3TC, Crixivan, Sustiva, Truvada, Lexiva, Norvir, Reyataz. Currently on Truvada/Isentress. Numbers are OK, (CD4 1,184, viral load < 20). Problem is my CPKs have been elevated for some time, and are now more than 1,100. In the past, when I attempted to take statins for my lipids, they shot up to nearly 3,000 and caused me some marked problems. I halted the statins and they dropped down to less than 1,000, but never to the recommended level of <200. At the moment, I am having mild symptoms as a result of the CPKs, including muscle aches, weakness, and cramping. My doctor is looking for something to replace the Truvada, because he believes the Tenofovir in it may be the culprit. I haver never had a GART done, because I have been undetectable since 96. I did the test for Abacavir, and found out I cannot take it. Any suggestions? Thanks in advance. Mark

Response from Dr. Henry

Documented myopathy from Truvada is rare (sounds like CPK issue predated use of Isentress-is that correct?). Have you had a muscle biopsy done including a look at mitochondrial histology?? If you have a high level of mitochonddrial sensitivity to NRTI's then a switch off that class on a trial basis could be considered. A boosted protease inhibitor (such as daruanvir or atazanavir with ritonavir) and possibly miraviroc (can have a DNA based test done to look for CCR5 status) could be used on a trial basis (continuing the raltegravir) to see what happens to muscle aching, CPK, and HIV levels. Seeing a muscle expert may also be warranted to look for genetic or other rare conditions. KH



Previous
atripla rash, should I switch or wait for another week?
Next
Thrush In Mouth

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement